Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Topeka, KS

June 13, 2000Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2000, 3:28 PM CDT for Marshall County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 3:28 PM CDT (20:28 UTC)
Expired
Jun 13, 2000, 4:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:32 PM CDTHail 1Home, KS
Jun 13, 3:35 PM CDTHail 0.88Marysville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132028
SVRTOP
KSC117-132100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEATTIE...OR ABOUT 7 MILES
  EAST OF MARYSVILLE...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  SUMMERFIELD

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMA,GING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE JUN 13 2000

SEVERE WEATHER THIS EVENING...THEN WRAP AROUND PRECIP WEDNESDAY MAIN
FORECAST CONCERNS.

COLD FRONT STILL WEST OF THE CWA AND MOVING ONLY SLOWLY EAST.  VERY
UNSTABLE AIR AHEAD OF BOUNDARY WITH NO CAP.  MSAS DATA SHOWING LI'S
OF -10 IN THE CWA.  THUNDERSTORMS HAVE ERUPTED AHEAD OF MAIN SURFACE
FRONT IN AREA OF BETTER UPPER DIFFLUENCE CLOSER TO H5 WAVE.  EXPECT
OCCASIONAL THUNDER THROUGH MOST OF THE AREA UNTIL COLD FRONT MOVES
THROUGH.  SO MAINLY THIS EVENING IN NORTH CENTRAL KANSAS AND THROUGH
LATE NIGHT IN THE SOUTHEAST.  TORNADIC STORMS ARE MORE LIKELY JUST
TO OUR NORTH IN BETTER SHEAR AREA...AND MAIN THREAT IN OUR CWA WILL
BE WIND AND HAIL AS LINE ACCELERATES SOUTHEAST OVERNIGHT.

BEHIND COLD FRONT ON WEDNESDAY...MODELS SHOWING A SECONDARY WAVE AND
WRAP AROUND MOISTURE TO SKIRT THE NORTHEAST COUNTIES.  WILL
INTRODUCE A POP THERE FOR THE WHOLE DAY.  IN THE SOUTHEAST WILL KEEP
MENTION OF MORNING SHOWERS UNTIL FRONT MOVES FARTHER AWAY.  MUCH
DRIER LOW LEVEL AIR WILL FILTER IN WITH 50S DEW POINTS FORECAST.

WEDNESDAY NIGHT WILL BE TRANSITION NIGHT AS LOW LEVEL FLOW BEGINS
TURNING MORE SOUTHERLY AGAIN IN CENTRAL KANSAS.  PLEASANTLY COOL IN
THE EAST WITH LIGHT WINDS AND DRY AIR.

FLOW REALLY KICKS UP AGAIN IN CENTRAL KANSAS ON THURSDAY
TRANSPORTING MOISTURE BACK NORTH.  SOME CONCERN PRECIP MAY DEVELOP
LATE IN THE DAY AHEAD OF NEXT COLD FRONT.  HOWEVER WILL KEEP DRY FOR
NOW AS MAIN FRONT AND ASSOCIATED UPPER FEATURES DON'T ENTER AREA
UNTIL THURSDAY NIGHT AND FRIDAY.

TEMPS A COMPROMISE OF FWC/FAN NUMBERS...WITH A LITTLE HEDGE TOWARD
WARMER NUMBERS FOR DAYTIME HIGHS.

.TOP...NONE

62

In the hours before

Special weather statement, Jun 13, 12:08 PM CDT, 3 hours 20 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CDT TUE JUN 13 2000

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
NORTH CENTRAL KANSAS...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS
THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS
LATE THIS AFTERNOON.  THE STORMS SHOULD THEN DEVELOP INTO A LINE AND
MOVE EASTWARD ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE
EVENING HOURS.  WITH THE INITIAL DEVELOPMENT IN NORTH CENTRAL
KANSAS...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY IN THE EVENING. AS THE STORMS DEVELOP INTO A
LINE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS
NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING HOURS. HEAVY
RAINS OF ONE TO TWO INCHES MAY ALSO OCCUR ACROSS PARTS OF EAST
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

CURRENT TRENDS WOULD SUGGEST DEVELOPMENT IN NORTH CENTRAL KANSAS NEAR
CONCORDIA AROUND 4 PM.  AN EAST TO SOUTHEAST MOVEMENT WOULD BRING THE
LINE OF STORMS INTO THE MANHATTAN AREA BY 7 OR 8 PM...THEN TOPEKA...
LAWRENCE AND EMPORIA AROUND 10 PM. HOWEVER THE LINE MAY ACCELERATE
WHICH WOULD MEAN STORMS WILL ARRIVE SOONER.

A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA WILL COLLIDE WITH A
VERY WARM AND UNSTABLE AIRMASS OVER EASTERN KANSAS LATE THIS
AFTERNOON. THIS WILL BRING TOGETHER THE NECESSARY INGREDIENTS FOR
THUNDERSTORM DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA FOR LATER
STATEMENTS CONCERNING THIS POSSIBLE SEVERE WEATHER THREAT.
Local storm report, Jun 13, 3:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MORROWVILLE               KS    .88 INCH HAIL
06/13/00   WASHINGTON                      DIME TO NICKEL SIZE HAIL.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:06 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningTOPOttawa35 min
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningTOPNemaha32 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningTOPClay, Washington33 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa30 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington30 min
Jun 13, 5:11 PM CDTSevere Thunderstorm WarningTOPNemaha34 min
Jun 13, 5:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary30 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee35 min
Jun 13, 5:42 PM CDTSevere Thunderstorm WarningTOPNemaha33 min
Jun 13, 5:58 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie32 min
Jun 13, 6:14 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Jun 13, 6:27 PM CDTSevere Thunderstorm WarningTOPShawnee33 min
Jun 13, 6:28 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie32 min
Jun 13, 6:40 PM CDTSevere Thunderstorm WarningTOPBrown35 min
Jun 13, 6:42 PM CDTSevere Thunderstorm WarningTOPWabaunsee48 min
Jun 13, 6:48 PM CDTSevere Thunderstorm WarningTOPJefferson42 min
Jun 13, 6:56 PM CDTSevere Thunderstorm WarningTOPShawnee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.